Tardive Dyskinesia

This account is for my son. He was just diagnosed with Tardive Dyskinesia and is going to be put in the hospital to begin treatment with Reserpine on Monday or Tuesday. His name is Jeremy and he is 12 years old.

He started antipsychotics at four years old for severe bipolar disorder. We discontinued Zyprexa two months ago and that is when we noticed the symptoms.

We are scared out of our minds right now. Does anyone have any advice for us?

Report post

3 replies. Join the discussion

Welcome. I'm so sorry to hear about Jeremy. I don't know about TD in young people, but I can take a look for you. I won't sugarcoat anything, I think you deserve to know what you are dealing with, but understanding that I am speaking from only my experience and research. Your doctor(s) are the best source of info regarding TD and its treatments. TD is not a death sentence, though its annoying, and may become painful. It also may disappear for no apparent reason.

Let me start with what you might expect. I have info from 2 points of view: my own (49, male), and fellow TD suffer (46, female) with whom I've been corresponding daily. In both cases, the symptoms have good and bad days. The symptoms appear to get worse while under stress or using a stimulant like caffeine (coffee or soda). Her psych weaned her off the causative drug and prescribed alternate drugs to help with stress and sleep. My psych has opted to continue my anti-psychs, and prescribed a mediating drug for the TD. In both cases, we have yet to see a significant improvement in the symptoms, but they haven't gotten worse. In her case, the TD is more pronounced and causes pain. In my case, the TD is less pronounced and does not cause terrible pain. In both cases the muscle strain is unbearable...think of trying to smile and hold up your eyebrows for a day...your face muscles would ache quite a bit....its like that. Its also mentally exhausting trying to control the symptoms. The symptoms seem to be more pronounced when being absorbed in something like reading or watching a movie. The twitching movements are impossible to control as they come on instantly.

I did a quick look at Reserpine and TD. I noted several older articles, but found this one, short article regarding a study of Reserpine and TD. It seemed positive. http://www.ncbi.nlm.nih.gov/pubmed/6789358

You may want to visit the following site to gain some understanding of Zyprexa's impact TD. One thing of note, is the following quote: "TD symptoms may become more severe after drug discontinuation or a dosage reduction, but may gradually improve over months to years." Did Jeremy stop the Zyprexa suddenly, or was he weaned off of it? http://www.drugs.com/disease-interactions/olanzapine,zyprexa.html#Tardive_D yskinesia

The following article provides a good description of Tardive Dyskinesia and Tardive Dystonia, overlapping, but dis-similar. In either case, the author was surprised at how LITTLE information and support is available. I can tell you, this matches up with my research; ultimately, for now, I've decided that "they" just don't know. Most of the research I have found relates to studies of the elderly, or schizophrenics who present TD symptoms. http://www.power2u.org/articles/selfhelp/tardive.html

Try to friend ShaBounds on this board. She's a good source to exchange info on living with Td.

I visit here often, so write whenever you like...I'll get back to you.

Steve~~~

Report post

How is your son doing? What have they tried and did anything work? Has anyone heard about Deep Brain Stimuation surgery for stop TD? Thanks!

Report post

I wanted to ask the same thing. How is your son doing? My prayers are with you.

annkg

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders